Opdivo, Yervoy, and Keytruda May Induce Rare Adverse Reactions Affecting the Eye, FDA Says

Opdivo, Yervoy, and Keytruda May Induce Rare Adverse Reactions Affecting the Eye, FDA Says

The U.S. Food and Drug Administration (FDA) is considering adding the risk of eye toxicities that could cause vision loss and retinal detachment on the labels of Bristol-Myers Squibb’s Opdivo (nivolumab) and Yervoy (ipilimumab) and Merck’s Keytruda (pembrolizumab).

The three therapies are among five PD-1 inhibitors currently approved by the FDA. Yervoy is used to treat melanoma, while Opdivo and Keytruda are approved for treating several cancer types.

The FDA issued the notice, “Potential Signals of Serious Risks/New Safety Information Identified by the FDA Adverse Event Reporting System (FAERS): January – March 2017,” earlier this year.

PD-1 inhibitors are in the category of checkpoint inhibitors, which counteract signals from cancer cells to suppress an immune anti-tumor response, thereby promoting the body’s own defenses against cancer cells.

Post-marketing reviews of the three therapies have revealed complications including vision loss and retinal detachment. One published study describes a patient treated with Yervoy who lost vision in his left eye four months after treatment and intermittently in his right eye five months after treatment. The vision loss was described as an immune-related adverse reaction (IrAR) caused by the drug.

“This patient with metastatic melanoma developed hypophysitis related to treatment with ipilimumab, and subsequently developed acute left vision loss and waxing and waning vision loss of the right eye consistent with an inflammatory optic neuritis attributed to CTLA-4 blockade,” the researchers wrote. “This case emphasizes a rare and refractory IrAE.”

“The recognition of immune-related adverse events is not limited to oncologists, but extends to physicians in other subspecialties that will be involved in the care of patients receiving immune modulating therapies,” the study said.

The labels of Yervoy, Opdivo, and Keytruda currently list uveitis as a potential immune-mediated adverse reaction (IrAR). Uveitis is the inflammation of the uvea, an eye layer between the inner retina and the outer fibrous layer. Uveitis is considered an emergency and requires urgent treatment to control inflammation.

FDA spokeswoman Tralisa Colby said that the current safety label listing uveitis as a potential complication may be sufficient to convey the severity and possible complications affecting the eye to oncologists.

The FDA’s safety decision will be made in collaboration with the FDA’s Office of Surveillance and Epidemiology and the Office of New Drugs, with input from across the agency as required, Colby said.

2 comments

  1. Rob Tabor says:

    Quick question, I had 4 doses of Yervoy so who can see if this is affecting me, my eye Doctor or Cancer Doctor?

    • Jon Harmon says:

      Hi Rob,

      You should see an Opthamologist if you are concerned. Retinal Detachment can be surgically repaired, though you should always consult your Oncologist of adverse reactions, and treatments pursued outside of their practice.

      -Jon

Leave a Comment

Your email address will not be published. Required fields are marked *